Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 6, NWS Topeka, KS

April 8, 2015Anderson County, Coffey County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 8, 2015, 3:28 PM CDT for Anderson County, Coffey County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2015, 3:28 PM CDT (20:28 UTC)
Expired
Apr 8, 2015, 4:15 PM CDT
In force
47 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Anderson County, KS, Coffey County, KS

The radar

The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 2:47 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

164 
WUUS53 KTOP 082028
SVRTOP
KSC003-031-082115-
/O.NEW.KTOP.SV.W.0006.150408T2028Z-150408T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
328 PM CDT WED APR 8 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ANDERSON COUNTY IN EAST CENTRAL KANSAS...  
  EASTERN COFFEY COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 415 PM CDT

* AT 327 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NEOSHO
  FALLS...AND MOVING NORTHEAST AT 45 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  GARNETT...LE ROY...COLONY...WESTPHALIA AND HARRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3804 9574 3839 9557 3839 9515 3839 9512
      3803 9539
TIME...MOT...LOC 2028Z 214DEG 39KT 3796 9559

HAIL...1.50IN
WIND...60MPH

$$

PHILLIPS
3 follow-up statements
182 
WWUS53 KTOP 082051
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
351 PM CDT WED APR 8 2015

KSC031-082101-
/O.CAN.KTOP.SV.W.0006.000000T0000Z-150408T2115Z/
COFFEY-
351 PM CDT WED APR 8 2015

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COFFEY COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED EAST OF COFFEY 
COUNTY. 

LAT...LON 3803 9552 3826 9552 3826 9551 3839 9551
      3839 9512 3803 9539
TIME...MOT...LOC 2051Z 214DEG 39KT 3817 9541

$$

KSC003-082115-
/O.CON.KTOP.SV.W.0006.000000T0000Z-150408T2115Z/
ANDERSON-
351 PM CDT WED APR 8 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
ANDERSON COUNTY UNTIL 415 PM CDT...

AT 349 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WESTPHALIA...
AND MOVING NORTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
GARNETT AND HARRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3803 9552 3826 9552 3826 9551 3839 9551
      3839 9512 3803 9539
TIME...MOT...LOC 2051Z 214DEG 39KT 3817 9541

HAIL...1.00IN
WIND...60MPH

$$

PHILLIPS
253 
WWUS53 KTOP 082103
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
403 PM CDT WED APR 8 2015

KSC003-082115-
/O.CON.KTOP.SV.W.0006.000000T0000Z-150408T2115Z/
ANDERSON-
403 PM CDT WED APR 8 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
ANDERSON COUNTY UNTIL 415 PM CDT...

AT 400 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF WESTPHALIA...AND MOVING NORTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED. WINDS GUSTED OVER 50 MPH 8 MILES WEST OF 
GARNETT ABOUT 352 PM.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
GARNETT AND HARRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3817 9529 3817 9550 3826 9551 3839 9547
      3839 9512
TIME...MOT...LOC 2103Z 213DEG 38KT 3825 9534

HAIL...<.75IN
WIND...60MPH

$$

PHILLIPS
511 
WWUS53 KTOP 082115
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
415 PM CDT WED APR 8 2015

KSC003-082124-
/O.EXP.KTOP.SV.W.0006.000000T0000Z-150408T2115Z/
ANDERSON-
415 PM CDT WED APR 8 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ANDERSON COUNTY
WILL EXPIRE AT 415 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...GUSTY WINDS OF 40 TO 50 MPH ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM AS IT MOVES THROUGH NORTHERN ANDERSON AND SOUTHEASTERN 
FRANKLIN COUNTIES.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM.

LAT...LON 3817 9529 3817 9550 3826 9551 3839 9547
      3839 9512
TIME...MOT...LOC 2114Z 213DEG 38KT 3835 9526

$$

PHILLIPS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 12:16 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Apr 8, 12:16 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1216 PM CDT Wed Apr 8 2015

...Update to aviation forecast discussion...

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 508 AM CDT WED APR 8 2015

THE COLD FRONT THAT PUSHED THROUGH THE AREA YESTERDAY CURRENTLY
STRETCHES FROM NW OK TO INTO CENTRAL MO. BEHIND IT COOLER AIR HAS
CAUSED THE LOWER LEVELS TO SATURATE INTO A STRATUS DECK AND FOG AT
THE SURFACE. A LOW LEVEL JET WHICH FORMED OVER OK/KS HAS NOSED
OVER THE FORECAST AREA AND PROVIDED LIFT/MOISTURE RETURN OVER THE
STABLE SURFACE AIR. SHOWERS AND THUNDERSTORMS HAVE FORMED ALONG
THIS CONVERGENCE AND MOISTURE GRADIENT AS IT PROGRESSES NORTHWARD.
STEEP LAPSE RATES ALOFT REMAIN IN PLACE PROVIDING ENOUGH
INSTABILITY FOR A FEW STRONG STORMS CAPABLE OF PRODUCING SMALL
HAIL. THE CHANCES FOR SHOWERS AND THUNDERSTORMS SHOULD DIMINISH
THROUGH OUT THE MORNING AS A EML BEGINS TO MOVE OVER EASTERN KS
WITHIN THE SOUTHWEST FLOW ALOFT AHEAD OF THE NEXT SHORTWAVE
ENERGY.

THIS POSITIVELY TILTED WAVE WILL TRACK OVER THE CENTRAL ROCKIES
TODAY AND INTO THE NORTHERN PLAINS TONIGHT. THE APPROACHING WAVE
WILL CAUSE THE SURFACE FRONT TO LIFT BACK NORTHWARD LATER TODAY. HOW
FAR NORTH THIS BOUNDARY WILL LIFT IS STILL IN QUESTION ALTHOUGH THE
MODEL CONSENSUS IS SOMEWHERE NEAR A LINE FROM EMPORIA TO TOPEKA BY
7PM. ALONG AND SOUTH OF THIS LINE WILL BE THE AREA OF CONCERN LATER
TODAY WITH AN ENHANCED RISK FOR STRONG TO SEVERE STORMS. THERE ARE A
FEW MODEL SOLUTIONS THAT KEEP THIS BOUNDARY SOUTH OF I-35 LIMITING
THE STORM POTENTIAL IN OUR FORECAST AREA. ALTHOUGH MOST OF THE
MODELS ARE SUGGESTING THAT THE STRONG CAP IN PLACE WILL ERODE DURING
THE AFTERNOON ALLOWING FOR STORM INITIATION. INSTABILITY IN THE WARM
SECTOR AS WELL AS THE DEEP LAYER SEVERE WILL SUPPORT ANY SUPERCELLS
THAT INITIATE ALONG THIS BOUNDARY CAPABLE OF PRODUCING LARGE HAIL.
ONE CONCERN WILL BE THE STORM INTERACTION DEPENDING ON THE NUMBER OF
STORMS THAT ARE ABLE TO DEVELOP. THE DEEP LAYER SHEAR VECTOR DURING
THIS PERIOD WILL BE ORIENTATED ALMOST PARALLEL TO THIS WSW TO ENE
BOUNDARY. THIS COULD CAUSE DESTRUCTIVE STORM INFERENCE AND OR A
COMPLEX THAT IS COLD POOL DOMINATE. THE OTHER IMPORTANT DETAIL IS
THAT LATER IN THE EVENING THE LOW LEVEL JET INCREASES DUE TO THE
APPROACHING SYSTEM AND THIS ALONG WITH VEERING WINDS WITH HEIGHT
COULD INCREASE THE CHANCE FOR TORNADO DEVELOPMENT WITH ANY POTENTIAL
SUPERCELL. ALL OF THIS ACTIVITY TRACKS EASTWARD BEFORE THE MAIN
SYNOPTIC SURFACE LOW PRESSURE DEEPENS IN SW KS OVERNIGHT AND TRACKS
DIRECTLY THROUGH NE KS. THERE IS A CHANCE FOR SHOWERS AND
THUNDERSTORMS TO DEVELOP ALONG THIS FRONT ALTHOUGH THE MODELS DO NOT
AGREE ON THIS AND SOUNDINGS SUPPORT A STRONG EML WORKING BACK INTO
THE REGION.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 508 AM CDT WED APR 8 2015

MODELS SHOW THE SURFACE FRONT PUSHING EAST OF THE FORECAST AREA BY
THE LATE MORNING THURSDAY WITH DRY AIR MOVING IN FROM THE
NORTHWEST. BECAUSE OF THIS HAVE POPS DECREASING THROUGH THE DAY
THURSDAY. I DO HOWEVER KEEP AT LEAST A SLIGHT CHANCE ACROSS FAR
EASTERN KS THROUGH THE AFTERNOON AS THE MAIN UPPER TROUGH MOVES
OVERHEAD CAUSING LAPSE RATES TO STEEPEN UP. THIS MAY BE ENOUGH FOR
A STRAY SHOWER THROUGH THE AFTERNOON. MODELS SHOW GOOD COLD AIR
ADVECTION THROUGH THE DAY BEHIND THE FRONT WITH NORTHWEST WINDS
GUSTING AROUND 30 MPH. SO THINK HIGHS WILL STRUGGLE TO REACH 60
ACROSS NORTH CENTRAL KS AND EAST CENTRAL KS MAY SEE TEMPS FALLING
THROUGH THE AFTERNOON AFTER HIGHS REACH AROUND 70 EARLY IN THE DAY.

THURSDAY NIGHT THROUGH FRIDAY NIGHT LOOK TO BE DRY AS SURFACE
RIDGING MOVES ACROSS THE CENTRAL PLAINS. LIGHT WINDS AND MOSTLY
CLEAR SKIES COULD LEAD GOOD RADIATIONAL COOLING AND MIN TEMPS
FALLING TO AROUND FREEZING FOR FRIDAY MORNING. THE RIDGE IS ALSO
EXPECTED TO KEEP FRIDAY'S HIGHS IN THE RELATIVELY COOL MID 60S.

BY SATURDAY AFTERNOON, THE GFS AND ECMWF SHOW RETURN FLOW SETTING
UP WITH MOISTURE ADVECTING NORTH. BECAUSE OF THIS THE FORECAST HAS
SOME CHANCE POPS BY SATURDAY EVENING FOR THE POTENTIAL OF ELEVATED
SHOWERS AND STORMS. CONFIDENCE IN THE FORECAST WAVERS AS MODELS
STRUGGLE WITH CONSISTENTLY HANDLING ANOTHER MID LEVEL CLOSED LOW
MOVING OUT FROM THE SOUTHERN ROCKIES. THE OVERALL TREND HAS BEEN TO
SLOW THE PROGRESSION OF THIS WAVE WITH SOME INDICATIONS THAT THE
BETTER FORCING FOR PRECIP MAY MOVE OVERHEAD MONDAY AND MONDAY
NIGHT. HOWEVER THE GEM WANTS TO KEEP THE LOW MAINLY TO THE SOUTH.
BECAUSE OF THE UNCERTAINTY AND GENERALLY SLOW PROGRESSION TO THE
SYSTEM, THE FORECAST HAS CHANCES FOR SHOWERS AND THUNDERSTORMS FOR
SUNDAY THROUGH TUESDAY. MODELS ALSO VARY ON AMOUNT OF WARM AIR
THEY ADVECT INTO THE FORECAST AREA THROUGH THE PERIOD. SINCE
OVERALL CONFIDENCE IN ANY GIVEN SOLUTION IS LOW, HAVE STAYED CLOSE
TO THE MODEL CONSENSUS FOR TEMPS WHICH KEEPS THEM FAIRLY IN LINE
WITH CLIMATOLOGICAL NORMS.

&&

.AVIATION...(For the 18Z TAFs through 18Z Thursday Afternoon)
Issued at 1212 PM CDT WED APR 8 2015

Warm front extended from south central Kansas northeast into
eastern Missouri at 17UTC. A think layer of stratus and fog under
a strong inversion covered northern Kansas north of the front.
Only expect slow improvement this afternoon since the boundary and
inversion should remain. Thunderstorms are forecast to develop
near the boundary this afternoon and evening and then move
northeast. Continued VCNTY thunderstorms for TAFs which will be
updated based on convective trends. A cold front is forecast to
move through the area Thursday morning which should improve
overall conditions with gusty northwest winds.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SANDERS
LONG TERM...WOLTERS
AVIATION...Johnson
Hazardous weather outlook, Apr 8, 2:50 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
250 PM CDT WED APR 8 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-092000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
250 PM CDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY ALONG AND SOUTHEAST
OF A COUNCIL GROVE TO TOPEKA TO ATCHISON LINE THIS AFTERNOON AND
THIS EVENING. ALL STORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS VERY LARGE HAIL AND A FEW TORNADOES. AT THIS TIME THE
GREATEST RISK FOR TORNADOES APPEARS TO BE ROUGHLY ALONG AND
SOUTHEAST OF A LINE FROM EMPORIA TO OTTAWA TO AROUND OLATHE
BETWEEN 7PM AND MIDNIGHT TONIGHT.

WE URGE EVERYONE ACROSS NORTHEAST AND EAST CENTRAL KANSAS TO STAY
AWARE OF THE WEATHER SITUATION THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PARTS OF NORTH CENTRAL KANSAS COULD SEE VERY HIGH FIRE DANGER
THURSDAY AFTERNOON DUE TO NORTHWEST WINDS GUSTING TO AROUND 35
MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND THROUGH THE
EVENING...PRIMARILY ACROSS FAR EAST CENTRAL KANSAS.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 2:00 AM CDTSpecial Weather StatementTOPWabaunsee45 min
Apr 8, 2:25 AM CDTSpecial Weather StatementTOPGeary35 min
Apr 8, 3:21 AM CDTSpecial Weather StatementTOPPottawatomie24 min
Apr 8, 3:41 AM CDTSpecial Weather StatementTOPNemaha34 min
Apr 8, 4:42 AM CDTSpecial Weather StatementTOPNemaha33 min
Apr 8, 5:37 AM CDTSpecial Weather StatementTOPFranklin23 min
Apr 8, 3:49 PM CDTSevere Thunderstorm WarningTOPAnderson26 min
Apr 8, 4:18 PM CDTSpecial Weather StatementTOPFranklin27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.